Thunderstorm Wind, Cimarron
- When
- September 6, 3:15 PM CST to 3:16 PM CST
- Where
- Cimarron County, 2.98 mi SSE of Boise City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.690, -102.500
Severe thunderstorms developed and moved across the western and central Oklahoma Panhandle during the late afternoon hours producing thunderstorm wind gusts which caused some damage. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed and moved across the western and central Oklahoma Panhandle during the late afternoon hours producing thunderstorm wind gusts which caused some damage. There were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 11:49 AM CST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1249 PM CDT THU SEP 6 2012 .AVIATION...DISCUSSION FOR 18Z TAFS VFR CONDS WILL BE THE DOMINATE FEATURE WITH STRONG NRLY WINDS FRI MORNING THE MAIN CONCERN THIS TAF PD. ISOLATED SHOWERS AND THUNDERSTORMS COULD FORM THIS AFTERNOON...WITH THE BEST CHCS AT KGUY. WITH THE BEST CHCS FOR STORMS SEEMINGLY FURTHER NORTH...HAVE CONTINUED VCSH MENTION AT KGUY WHILE LEAVING KAMA AND KDHT DRY...THOUGH STORMS ARE NOT ENTIRELY OUT OF THE QUESTION AT THE LATTER 2 SITES. AS IS TYPICAL...BRIEF MVFR OR IFR CONDS WILL BE POSSIBLE IN HEAVIER STORMS. ATTENTION THEN TURNS TO A COLD FRONT WITH STRONG AND GUSTY WINDS ON FRI. HAVE TIMED THE FRONT THROUGH AROUND 14-15Z AT THE TAF SITES...WITH NRLY WINDS 20-30KTS AND GUSTS UP TO 40 KTS NOT OUT OF THE QUESTION. SIMPSON && .PREV DISCUSSION... /ISSUED 639 AM CDT THU SEP 6 2012/ AVIATION... FOR THE 12Z TAFS...PATCHY FG HAS BEEN LIMITED TO VERY FEW LOCATIONS...INCLUDING KDHT. THOUGH ALL FG SHOULD DISSIPATE NO LATER THAN 15Z. THE NEXT CONCERN WILL BE POTENTIAL FOR TSRA AFTER 18Z. AT THIS POINT...IT SEEMS THAT THE HIGHEST INSTABILITY...THUS HIGHEST STORM CHANCES TO BE LIMITED TO THE OK AND NORTHERN TX PANHANDLES. THE DEEPEST LOW LEVEL MOISTURE SHOULD BE EAST OF KDHT. THUS...THINK THAT THE HIGHEST RISK OF A DIRECT IMPACT OF TSRA WILL BE AT KGUY...THOUGH LIMITED COVERAGE LEADS TO UNCERTAINTY. FOR NOW...WILL NOT MENTION AT KDHT AND KAMA. ATTENTION WILL THEN FOCUS ON THE TIMING OF A STRONG COLD FRONT. THE FRONT SHOULD BE ARRIVING AT KDHT AND KGUY NEAR OR JUST AFTER THE END OF THIS TAF PERIOD. KAMA SHOULD SEE THE FRONT BY 15Z FRIDAY. JOHNSON PREV DISCUSSION... /ISSUED 330 AM CDT THU SEP 6 2012/ DISCUSSION... BIGGEST FORECAST CHALLENGE WILL BE PRECIP CHANCES AND TIMING THROUGH FRIDAY AND FRIDAY NIGHT. LOOKING AT THE GFS...NAM AND ECMWF...FEEL THAT THE GFS MAY BE A BIT OVERDONE ON QPF THROUGH LATE THIS WEEK. THE NAM AND ECMWF ARE DRIER THAN THE GFS AND HAVE A BETTER HANDLE ON THE PRECIP. DEPARTING SHORTWAVE INTO OKLAHOMA TROUGH THIS MORNING WITH SUBSIDENCE ON THE BACKSIDE OF UPPER TROUGH WILL PROVIDE DRIER CONDITION THIS MORNING ACROSS THE PANHANDLES. NORTHWESTERLY UPPER FLOW THIS AFTERNOON AND TONIGHT WILL ALLOW ANOTHER SHORTWAVE TROUGH TO DROP SOUTHEAST INTO THE NORTHWEST PANHANDLES BETWEEN 18Z TODAY AND 00Z FRIDAY. CONVECTION CHANCES INCREASES AGAIN MAINLY ACROSS THE NORTHERN HALF OF THE PANHANDLES. WILL LEAVE POPS ALONE FOR THE 18Z TO 00Z TIME FRAME TODAY...AND WILL BUMP UP POPS THIS EVENING BETWEEN 00Z AND 06Z FRIDAY WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OR NORTHWEST HALF OF THE FORECAST AREA. SOME STORMS MAY BECOME SEVERE MAINLY ACROSS THE NORTHERN SECTIONS THIS AFTERNOON AND THIS EVENING WITH CAPE VALUES OF 1300 TO 2000 JOULES. BEST INSTABILITY SHIFTS FROM THE CENTRAL SECTIONS THIS AFTERNOON AROUND 21Z TODAY NORTHWARD TO THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES BY 00Z AND 03Z FRIDAY. WILL FORECAST AREAL QUALIFIER POPS IN THE CHANCE CATEGORY AFTER 21Z TODAY UNTIL 06Z FRIDAY. FASTER TIMING OF COLD FRONT FRIDAY MORNING SHOULD RESULT IN DRIER PASSAGE OF THE FRONT LATE TONIGHT INTO FRIDAY. LOWERED POPS AFTER 06Z FRIDAY TO LOW END SLIGHT CHANCE AND FOCUSED MAINLY IN THE CENTRAL AND SOUTHERN TEXAS PANHANDLE. ALSO LOWERED POPS TO BELOW SLIGHT CHANCE BETWEEN 12Z AND 18Z FRIDAY IN THE COOLER AND MORE STABLE POST FRONTAL AIR MASS. THIS IS IN LINE WITH THE DRIER NAM AND ECMWF. STRONG NORTHERLY WINDS BEHIND THE FRONT IN THE BREEZY TO WINDY CATEGORY FRIDAY. CONFIDENCE LOW ON PRECIP CHANCES AFTER 18Z FRIDAY UNTIL 06Z SATURDAY TIME FRAME. FOCUSED PRECIP CHANCES ON MAINLY THE SOUTHEAST HALF OR EXTREME SOUTHEAST TEXAS PANHANDLE...HOWEVER FEEL THAT ANY PRECIP WILL STAY SOUTH AND EAST OF THE FORECAST AREA NEAR THE FRONTAL BOUNDARY. MUCH COOLER AND DRY CONDITIONS PREVAIL THROUGH THE WEEKEND AS UPPER RIDGE BUILDS OVER THE PANHANDLES AND COOL SURFACE RIDGE DOMINATES. WARMING TREND EARLY NEXT WEEK AS SURFACE TROUGH DEVELOPS ALONG THE LEE OF THE ROCKIES AND WARMER SOUTHERLY TO SOUTHWESTERLY SURFACE FLOW RETURNS. GFS FORECASTING ANOTHER COLD FRONT TO PUSH THROUGH THE FORECAST AREA AROUND THE MIDDLE OF NEXT WEEK WITH AND POSSIBLE CONVECTION AS THE UPPER RIDGE BREAKS DOWN AS A SHORTWAVE TROUGH APPROACHES FROM THE WEST ON A MORE ZONAL UPPER FLOW. WILL HOLD OFF INTRODUCING POPS TUESDAY NIGHT THROUGH THURSDAY AS CONFIDENCE TOO LOW ON GFS SOLUTION...HOWEVER LATER SHIFTS WILL NEED TO MONITOR SITUATION. SCHNEIDER FIRE WEATHER... NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK DUE TO MINIMUM AFTERNOON RELATIVES REMAINING AT OR ABOVE 20 PERCENT OR 20 FOOT WIND SPEEDS REMAINING AT OR BELOW 15 TO 20 MPH. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 09/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 353 PM CDT THU SEP 6 2012 OKZ001>003-TXZ001>020-071100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 353 PM CDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING...WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS THE PRIMARY HAZARDS. WHILE SOME THREAT FOR SEVERE WEATHER WILL EXIST ACROSS ALL OF THE PANHANDLES...THE GREATER THREAT WILL BE ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN HALF OF THE TEXAS PANHANDLE. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS...WHICH COULD LEAD TO SOME LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE AND EASTERN OKLAHOMA PANHANDLE FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. NORTH WINDS WILL REACH SPEEDS AROUND 30 MPH WITH GUSTS UP TO 50 MPH BEHIND A STRONG COLD FRONT FRIDAY MORNING...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE AND NORTHWEST HALF OF THE TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. KB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 AM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 5 W PANTEX 35.32N 101.66W
09/05/2012 POTTER TX NWS EMPLOYEE
LARGE PORTION OF OFFICE ROOF BLOWN OFF. DEBRIS BLOWN
OVER A LARGE AREA TO THE SOUTHEAST.
&&
EVENT NUMBER AMA1200669
SMBThe Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
4 thunderstorm wind. Local standard time, as filed.
The public estimated the thunderstorm wind gusts to be between forty-eight and fifty-two knots. There was no damage and no injuries or fatalities reported.
The Emergency Management Office in Texas County in the central Oklahoma Panhandle reported that the thunderstorm wind gusts removed a hog barn roof which then was thrown into power lines. There were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412245, 412246, 412244, 412247.